Michigan, 2006

Flood in Michigan, March 13 to 15, 2006

March 13 to 15, 2006 · NWS DTX · 1 event in 1 county or zone

Rainfall of 1 to 2 inches on the night of the 12th, along with nearly 2 inches of rainfall plus snowmelt during the previous week, led to moderate flooding along the Tittabawassee River in Midland. The river crested 3 feet above flood stage in Midland at 2200 EST on the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Rainfall of 1 to 2 inches on the night of the 12th, along with nearly 2 inches of rainfall plus snowmelt during the previous week, led to moderate flooding along the Tittabawassee River in Midland. The river crested 3 feet above flood stage in Midland at 2200 EST on the 14th. Several roads were closed, including sections of Main Street, in Midland. Flood waters overtook riverside parks and rose to within a foot of the Sanford Senior Center. Seniors had to be evacuated to another center. Damage was roughly estimated at $20K.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 13, 3:43 PM EST, 17 minutes earlier.

Area forecast discussion, Mar 13, 3:43 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
343 PM EST MON MAR 13 2006

.SHORT TERM...TONIGHT AND TUESDAY

MAIN FOCUS FOR THE SHORT TERM FORECAST IS WINDS.  SURFACE LOW
CURRENTLY JUST SOUTH OF GREEN BAY WILL MOVE NORTHEAST WELL INTO
CANADA BY 12Z TUE WHILE DEEPENING ANOTHER 10MB.  FRONT CURRENTLY
SWEEPING THROUGH THE FORECAST AREA WITH JUST A SCATTERING OF
CONVECTION.  THIS SHOULD BE OUT OF THE AREA BY FORECAST ISSUANCE
TIME.

FOR TONIGHT...LOW LEVEL GRADIENT WILL CONTINUE TO TIGHTEN AS SYSTEM
DEEPENS.  850-700MB WINDS INCREASE TO 55KTS THROUGH THE NIGHT ACROSS
MOST OF EASTERN LOWER MICHIGAN AND LAKE HURON.  STRONG COLD AIR
ADVECTION AND SUBSIDENCE WILL LIKELY BRING DOWN SOME OF THESE WINDS
WITH GUST TO 60 MPH STILL POSSIBLE.  WILL EXTEND HIGH WIND WARNING
THROUGH 11Z AS SYSTEM A BIT SLOWER THEN PREVIOUS FORECAST.  PLENTY
OF LOW LEVEL MOISTURE WRAPPING AROUND THE SYSTEM SO CLOUDS WILL
QUICKLY FILL IN LATER THIS EVENING.  WILL STILL CARRY A SMALL CHANCE
FOR SNOW SHOWERS OVER NIGHT AS STRONG 500MB VORT ROTATES ACROSS CWA
AND LOW AND MID LEVELS REMAIN MOIST.

FOR TUESDAY...SURFACE WINDS WILL ACTUALLY INCREASE AS GRADIENT
CONTINUES TO TIGHTEN...WIND FIELD THROUGH 850MB RELAXES SOMEWHAT
WITH WINDS MAINLY IN THE 40KT RANGE.  STILL LIKELY ADVISORY CRITERIA
ON TUESDAY BUT WILL LET MID SHIFTS TAKE CARE OF THE HEADLINE AFTER
WARNING EXPIRES.  LOW LEVEL MOISTURE SLOWLY DECREASES
TUESDAY...HOWEVER WITH ANY BREAKS IN CLOUD COVER AND STRONGER MARCH
SUN...HOLES SHOULD QUICKLY FILL IN.  WILL CARRY SMALL CHANCE OF SNOW
SHOWERS ACROSS SAGINAW VALLEY AND THUMB WHERE BETTER CHANCE OF LAKE
EFFECT SNOW SHOWERS REACHING THAT AREA AND FLURRIES ELSEWHERE.

TEMPS WILL BE A DRAMATIC CHANGE FROM TODAY AS SHUD SEE TEMPS FALL
INTO THE UPPER 20S NORTH TO AROUND 30 FAR SOUTH AND ONLY A FEW
DEGREE RISES ON TUESDAY.

&&

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY

SURFACE WINDS WILL EASE OFF INTO THE 10 TO 20 MPH RANGE TUESDAY
EVENING. THERE WILL STILL BE A SHARP PRESSURE GRADIENT OVER THE
AREA, CLOSE TO 15 MB, THROUGH THE NIGHT. THE FAST WESTERLY LOW LEVEL
FLOW WILL KEEP SOME LAKE MICHIGAN CLOUDS IN THE PICTURE, MAINLY OVER
THE SOUTH SECTIONS OF OUR AREA. TEMPERATURES AROUND 850 MB WILL BE
IN THE NEIGHBORHOOD OF -12C, WHICH IS MARGINAL FOR LAKE EFFECT SNOW
SHOWERS THIS TIME OF YEAR. FORECAST SOUNDINGS SHOW MOISTURE WILL
BE ON THE SHALLOW SIDE AS WELL WHICH FURTHER SUPPORTS JUST PATCHES
OF LAKE STRATOCU IN THE FORECAST AND KEEPING IT OTHERWISE DRY.

SUNSHINE WILL BE PLENTIFUL ON WEDNESDAY BUT WIND GUSTS NEAR 30 MPH
ARE ALSO STILL ON TAP. STRONG NORTHWEST GRADIENT FLOW WILL BE
COMPLEMENTED BY 35 KNOT WINDS AROUND 850 MB. WE WILL NOT MIX THAT
HIGH THIS TIME OF YEAR BUT EVEN THE 925 MB WINDS ARE FORECAST TO BE
AROUND 30 KNOTS BY THE GFS AND THE NAM. THIS WILL BE FOLLOWED BY A
SKINNY RIDGE OF HIGH PRESSURE WEDNESDAY NIGHT WITH INCREASING HIGH
CLOUDS IN ADVANCE OF OUR NEXT LOW PRESSURE SYSTEM. GUIDANCE
TEMPERATURES LOOK OK THROUGH THE MIDDLE OF THE WEEK. WE SHOULD BE
ABLE TO REACH LOWER 40S ON WEDNESDAY WITH PLENTIFUL MID MARCH
SUNSHINE.

THE LATEST MODELS ARE CONVERGING ON A SOLUTION FROM A FEW DIFFERENT
DIRECTIONS REGARDING THE THURSDAY SHORT WAVE. PREFER A WEAKER
VERSION OF THE ECMWF OR A SLOWER VERSION OF THE GFS. CONSIDERING
THE LARGE SCALE UPPER FLOW, THE GFS HAS BEEN TOO FAST KICKING THE
WAVE EASTWARD AND MOVING THE CENTRAL CANADIAN TROF SOUTHWARD. THIS
TROF WILL BE SLOWER TO MOVE OUT OF THE HIGH AMPLITUDE/BLOCKY FLOW
IN THE NORTHERN STREAM, MORE LIKE THE ECMWF, BUT THE 12Z GFS IS
TRENDING IN THE RIGHT DIRECTION. THIS IS A LITTLE FARTHER SOUTH
THAN PREVIOUS FORECASTS AND TAKES THE PRECIP TYPE PROBLEM OUT OF
THE PICTURE NEAR THE OHIO BORDER. IT ALSO REDUCES THE CHANCE OF
SNOW AROUND THE TRI CITIES AND THUMB TO A MINIMAL 30 POP.

ONCE THIS SYSTEM MOVES TO OUR EAST, THEN WE EXPECT A PROLONGED
PERIOD OF DRY NW FLOW TO DEVELOP FOR THE WEEKEND. NW SURFACE WINDS
WITH HIGH PRESSURE TO OUR WEST WILL KEEP TEMPERATURES BELOW NORMAL
THROUGH THE PERIOD.

&&

.PREV DISCUSSION...ISSUED 115 PM EST MON MAR 13 2006

AVIATION AND UPDATE...

WARM FRONT CONTINUES TO PUSH NORTH ACROSS SOUTHEAST MICHIGAN WITH
FLINT SEEING A 12 DEGREE TEMPERATURE RISE IN 35 MINUTES. THE COLD
FRONT IS CATCHING UP WITH THE WARM FRONT ACROSS WESTERN MICHIGAN AS
THE SYSTEM BECOMES OCCLUDED. CONVECTION IS STRUGGLING TO FIRE WITH
LIMITED INSTABILITY. THE LINE OF CLOUDS AND SHOWERS DEVELOPING FROM
LANSING TO SOUTHWEST INDIANA IS MAKING VERY SLOW EASTWARD PROGRESS
AS MID LEVEL WINDS BECOME NEARLY PARALLEL TO THE FRONT. POTENTIAL
FOR NUMEROUS STRONG THUNDERSTORMS IS DECREASING BUT SOME FACTORS
STILL WARRANT A MENTION IN THE TAFS. CAPE VALUES ARE CLIMBING
QUICKLY WITH 800 J/KG ALREADY OVER THE SOUTH CENTRAL PORTION OF THE
STATE. WITH THIS FRONT PROGRESSING SLOWLY IT WILL ALLOW A GOOD
PERIOD OF TIME FOR AREAS AHEAD OF THE FRONT TO CONTINUE TO
DESTABILIZE. CONTINUED STRONG  SHEAR ALSO MEANS THAT ANY STORM THAT
DOES DEVELOP WILL LIKELY HAVE ROTATION. THINK WE WILL AT LEAST SEE A
LINE OF SHOWERS MOVE THROUGH THE AREA BUT THUNDERSTORMS POTENTIAL
REMAINS HIGHLY IN QUESTION AT THIS TIME. ANY THUNDERSTORMS THAT DO
DEVELOP STILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS AND HAIL.

A GREATER AVIATION CONCERN MAY BE THE STRONG WINDS THAT WILL MOVE
THROUGH THE AREA BEHIND THE COLD FRONT LATE THIS AFTERNOON INTO THIS
EVENING. SUSTAINED WINDS OF 20 TO 30 KNOTS WITH GUSTS TO 45 KNOTS
ARE EXPECTED BY LATE AFTERNOON INTO THIS EVENING. WINDS WILL
SLIGHTLY DECREASE LATE TONIGHT INTO TOMORROW WITH STRONG WINDS...18
TO 25 KNOTS WITH LOCALLY HIGHER GUSTS EXPECTED AGAIN ON TUESDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...HIGH WIND WARNING...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-
     MIZ060-MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-
     MIZ076-MIZ082-MIZ083 UNTIL 6 AM TUESDAY.

LAKE HURON...GALE WARNING...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
     HURON INCLUDING SAGINAW BAY UNTIL 7 PM TUESDAY.

     GALE WARNING...LHZ462-LHZ463-LHZ464...7 PM MONDAY TO 7 AM
     WEDNESDAY.

LAKE ST CLAIR...GALE WARNING...UNTIL 7 PM TUESDAY.

MI WATERS OF LAKE ERIE...GALE WARNING...UNTIL 7 PM TUESDAY.

&&

SHORT TERM...DRC
LONG TERM....BT
AVIATION...KAHL

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Mar 13, 1:30 PM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
130 PM EST MON MAR 13 2006

MIZ047>049-053>055-060>063-068>070-075-076-082-083-141415-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
130 PM EST MON MAR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

TORNADO WATCH 87 IS IN EFFECT UNTIL 4 PM FOR ALL BUT MIDLAND...
BAY... AND HURON COUNTIES IN SOUTHEAST MICHIGAN.

NUMEROUS THUNDERSTORMS WILL CONTINUE THIS AFTERNOON WITH THE
POTENTIAL FOR SOME THUNDERSTORMS TO PRODUCE SEVERE WEATHER. HAIL UP
TO ONE INCH IN DIAMETER AND WIND GUSTS AROUND 60 MPH ARE POSSIBLE...
ALONG WITH A CHANCE OF TORNADOS.

ADDITIONAL RAINFALL FROM THUNDERSTORMS THIS AFTERNOON MAY CAUSE SOME
LOCALIZED PONDING OF WATER ON ROADS AND MINOR FLOODING OF LOW LYING
AREAS. THE THREAT FOR LOCALIZED FLOODING WILL BE HIGHER NORTH OF I
69 WHERE SOILS ARE SATURATED FROM EARLIER RAINFALL. THUNDERSTORMS
WILL BE MOVING NORTHEAST AT 40 MPH OR MORE.

THE STRONG LOW PRESSURE SYSTEM RESPONSIBLE FOR THE THUNDERSTORMS
WILL ALSO BRING STRONG SOUTHWEST WINDS TO THE AREA THIS AFTERNOON
AND THIS EVENING. A HIGH WIND WARNING IS IN EFFECT FROM 4 PM TO
MIDNIGHT TONIGHT. REFER TO THE LATEST URGENT WEATHER MESSAGE FOR
DETAILS... /NPWDTX/.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LATER IN THE WEEK...THERE WILL BE A CHANCE OF ACCUMULATING SNOW ON
THURSDAY AND THURSDAY NIGHT AS LOW PRESSURE TRACKS THROUGH THE
OHIO VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS TAKE PLACE.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-141415-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
130 PM EST MON MAR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

TORNADO WATCH 87 IS IN EFFECT UNTIL 4 PM FOR ALL MARINE AREAS SOUTH
OF PORT SANILAC.

STRONG THUNDERSTORMS AS WELL AS SEVERE WEATHER WILL BE POSSIBLE
THIS AFTERNOON. HAIL UP TO ONE INCH IN DIAMETER...WIND GUSTS TO 50
KNOTS AND ISOLATED TORNADOS WILL BE POSSIBLE. THUNDERSTORMS WILL
BE MOVING TO THE NORTHEAST AT 35 KNOTS OR MORE.

THE STRONG LOW PRESSURE SYSTEM RESPONSIBLE FOR THE THUNDERSTORMS
WILL ALSO BRING STRONG SOUTHWEST WINDS TO THE AREA THIS AFTERNOON
AND TONIGHT. SMALL CRAFT ADVISORIES ARE IN EFFECT UNTIL 4 PM FOR
LAKE ST CLAIR AND THE MICHIGAN WATERS OF LAKE ERIE. GALE WARNINGS
ARE THEN IN EFFECT AFTER 4 PM FOR ALL NEARSHORE WATERS AND EXPAND TO
THE OPEN WATERS OF LAKE HURON BY EVENING. REFER TO THE LATEST MARINE
FORECASTS... /GLFSC/ AND /NSHDTX/...FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GALE WARNINGS WILL CONTINUE FOR ALL AREAS ON TUESDAY. REFER TO THE
LATEST MARINE FORECASTS.../GLFLH/.../GLFSC/ AND /NSHDTX/ FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED IN SOUTHEAST MICHIGAN.

BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Midland

When
March 13, 4:00 PM EST to March 15, 11:00 PM EST
Where
Midland County, Midland
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
43.617, -84.233

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490897.